New Mexico, 2010Flash Flooding in New Mexico, July 25, 2010
July 25, 2010 · NWS ABQ · 2 events in 2 counties and zones
Continued above normal moisture coupled with slow moving thunderstorms resulted in a few flash floods across western New Mexico during the afternoon and evening hours. Though many of the storms spanned a relatively small area, they dumped upwards of 2 inches of rain in some spots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Continued above normal moisture coupled with slow moving thunderstorms resulted in a few flash floods across western New Mexico during the afternoon and evening hours. Though many of the storms spanned a relatively small area, they dumped upwards of 2 inches of rain in some spots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 25, 2:00 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 25, 2:00 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT SUN JUL 25 2010
.DISCUSSION...SUBSIDENCE IN ASSOCIATION WITH UPPER LOW TO OUR
SOUTHEAST EVIDENT IN WEST TEXAS/ALONG SOUTHEAST AND EAST CENTRAL
NM BORDER...AND STILL PUSHING WWD. MAIN FOCUS OF RADAR ECHOES NOW
STRETCHING FROM SANGRE DE CRISTO MOUNTAINS TO THE SOUTHWEST
MOUNTAINS. HAVE FURTHER TRIMMED FLASH FLOOD WATCH TO REMOVE
HARDING...QUAY AND UNION COUNTIES...BUT WILL LEAVE THE ENDING
TIME...11 PM...ALONE FOR THE REMAINING CENTRAL AND WESTERN NM ZONES.
MONDAY AND INTO TUESDAY APPEAR TO BE A BIT WARMER AND LESS WET FOR
MUCH OF THE CWA AS HIGH PRESSURE ALOFT BECOMES CENTERED OVER NRN NM
AND SOUTHERN CO. HOWEVER...LATEST MEX GUIDANCE SUGGESTS AT LEAST
PORTIONS OF WESTERN AND CENTRAL NM...INCLUDING KABQ...WILL
EXPERIENCE ABOVE NORMAL POPS AND BELOW AVERAGE HIGH TEMPERATURES
THIS WEEK.
AS SUGGESTED BY THE MEX GUIDANCE...MODELS HAVE A MUCH DIFFERENT
PICTURE THAN 24 HOURS AGO IN REGARDS TO THE MID TO END OF WEEK
WEATHER. UPPER HIGH OVER SOUTHERN COLORADO HANGS TOUGH FOR A LONGER
PERIOD THIS WEEK...FORCING THE UPPER LOW TO PASS WESTWARD OVER THE
SOUTHERN HALF OF NEW MEXICO DURING THE LATE TUESDAY THROUGH THURSDAY
TIME FRAME.
BY THE END OF THE WORK WEEK...GFS SETS UP A MONSOON-ISH PATTERN WITH
A WEAK TROUGH TO OUR WEST...AND THE CENTER OF HIGH PRESSURE ALOFT
OVER CENTRAL/EASTERN TX. THE GFS SEEMS TO MAINTAIN SOME CONTINUITY
WITH WHAT/S LEFT OF THE AFOREMENTIONED UPPER LOW...OR POSSIBLY A
DIFFERENT ONE...TURNING IT TO THE NORTHEAST AND TRACKING IT INTO THE
FOUR CORNERS AROUND THE END OF THE WEEK. THEREFORE...TWEAKED SOME WX
AND POP GRIDS OUT IN THE EXTENDED TO LEAN TOWARDS A WETTER REGIME.
&&
.AVIATION...NMRS SHRA WILL CONTINUE ALONG/WEST OF THE CENTRAL MT
CHAIN THROUGH 06Z. HEAVIER STORMS WITHIN THIS AREA WILL PRODUCE
LOCAL IFR VSBYS TO 1SM AND CIGS TO 005 IN HEAVY RAIN. GREATEST
CONFIDENCE ON AVIATION IMPACTS WILL BE FROM THE SW MTS NORTH TO
NEAR KGUP EAST TO KABQ AND KSAF. MT TOPS WILL REMAIN OBSCURED
ACROSS THIS AREA THRU 14Z/MON. CB IN TAF WITHOUT THUNDER INDICATES
LOWER CONFIDENCE ON TIMING/AMOUNT OF STORMS IN THE AREA. ACTIVITY
WILL BE LESS INTENSE AFTER 06Z/MON WITH MOST OF THE PCPN ENDING BY
DAYBREAK. ADDITIONAL STORMS WILL FIRE UP MONDAY MAINLY ALONG AND
SOUTHWEST OF INTERSTATE 40.
NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.
&&
.FIRE WEATHER...MOIST CONDITIONS WITH NMRS SHRA/TSRA WILL CONTINUE
THROUGH LATE TONIGHT ONCE AGAIN. MAX RH RECOVERIES WILL APPROACH 100
PCT ACROSS MUCH OF THE HIGHER TERRAIN WITH VERY GOOD TO EXCELLENT
VALUES ELSEWHERE. TOMORROW WILL FEATURE A SLIGHT DOWNTICK IN PRECIP
COVERAGE AND MIN RH VALUES AS SUBSIDENCE MOVES WESTWARD AHEAD OF AN
UPPER LOW. STORMS WILL STILL DEVELOP OVER THE HIGHER TERRAIN OF WEST
CENTRAL NM AND THE SANDIAS/MANZANOS WITH STEERING FLOW DIRECTED TO
THE WEST. TEMPS WILL WARM SLIGHTLY HOWEVER READINGS WILL STILL BE
BELOW NORMAL FOR LATE JULY.
THE WARMING TREND WILL CONTINUE FOR THE EASTERN HALF AND A SLIGHT
DOWNTICK IN STORM COVERAGE WILL CONTINUE INTO TUESDAY...HOWEVER
OVERNIGHT RH VALUES WILL REMAIN QUITE HIGH. A NOTICEABLE UPTICK IN
COVERAGE IS EXPECTED WEDNESDAY AS THE CORE OF THE UPPER LOW MOVES
WEST ACROSS THE SOUTHERN HALF OF THE STATE. TEMPS WILL REMAIN BELOW
NORMAL.
THE UPPER RIDGE WILL BUILD EAST OVER TEXAS WHILE THE UPPER LOW SLIDES
NORTHWEST ACROSS THE WESTERN THIRD OF THE STATE. THIS WILL ALLOW FOR
INCREASED CHANCES FOR WETTING RAINFALL AGAIN THROUGH THE END OF THE
WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 61 90 61 94 / 40 10 30 30
DULCE........................... 53 82 48 86 / 50 20 40 40
CUBA............................ 54 83 49 88 / 60 30 30 30
GALLUP.......................... 58 82 56 87 / 50 20 40 30
EL MORRO........................ 54 79 51 84 / 60 40 40 30
GRANTS.......................... 57 80 55 85 / 60 30 30 30
QUEMADO......................... 55 79 56 82 / 60 40 40 30
GLENWOOD........................ 61 84 60 88 / 70 40 40 20
CHAMA........................... 49 78 48 82 / 50 30 40 40
LOS ALAMOS...................... 61 81 59 87 / 70 30 20 30
PECOS........................... 54 79 54 86 / 60 30 20 20
CERRO/QUESTA.................... 53 79 50 83 / 60 20 20 30
RED RIVER....................... 48 70 42 77 / 70 20 20 30
ANGEL FIRE...................... 48 73 45 79 / 70 30 20 30
TAOS............................ 53 79 50 84 / 60 10 20 30
ESPANOLA........................ 61 84 54 88 / 60 20 20 30
SANTA FE........................ 55 79 56 85 / 60 30 20 20
SANTA FE AIRPORT................ 57 80 57 87 / 60 30 20 20
ALBUQUERQUE FOOTHILLS........... 62 80 60 86 / 60 40 20 20
ALBUQUERQUE HEIGHTS............. 63 81 63 88 / 60 40 20 20
ALBUQUERQUE VALLEY.............. 60 83 61 89 / 60 40 20 20
ALBUQUERQUE WEST MESA........... 62 83 62 89 / 60 40 20 20
LOS LUNAS....................... 63 85 62 91 / 60 30 20 20
RIO RANCHO...................... 63 83 63 89 / 60 40 20 20
SOCORRO......................... 61 85 63 88 / 60 30 20 20
SANDIA PARK/CEDAR CREST......... 57 77 51 81 / 70 40 20 30
MORIARTY/ESTANCIA............... 60 82 54 84 / 60 30 20 20
CLINES CORNERS.................. 57 76 56 83 / 50 30 20 20
GRAN QUIVIRA.................... 60 82 57 85 / 60 30 20 20
CARRIZOZO....................... 61 84 61 88 / 60 30 20 30
RUIDOSO......................... 57 73 53 77 / 60 30 20 30
CAPULIN......................... 53 82 52 85 / 40 10 10 10
RATON........................... 55 84 54 88 / 40 20 10 10
LAS VEGAS....................... 54 78 53 82 / 50 20 20 20
CLAYTON......................... 61 88 62 91 / 40 10 10 10
ROY............................. 59 85 59 87 / 40 10 10 20
CONCHAS......................... 62 87 61 91 / 40 10 10 20
SANTA ROSA...................... 63 88 63 91 / 40 10 10 20
TUCUMCARI....................... 65 89 65 93 / 20 10 10 20
CLOVIS.......................... 63 87 62 87 / 10 10 10 20
PORTALES........................ 64 88 64 89 / 10 10 10 20
FORT SUMNER..................... 64 88 64 89 / 20 10 10 20
ROSWELL......................... 66 88 66 90 / 10 10 10 20
PICACHO......................... 61 82 60 86 / 30 20 10 20
ELK............................. 58 78 59 81 / 50 20 10 30
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ501>529-532-533-539-540.
&&
Hazardous weather outlook, Jul 25, 4:46 AM MST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
546 AM MDT SUN JUL 25 2010
NMZ501>540-261200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
546 AM MDT SUN JUL 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MOST OF NORTHERN AND
CENTRAL NEW MEXICO TODAY THROUGH THIS EVENING. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING RAIN AT RATES OVER 1 INCH PER HOUR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT FLASH FLOODING AT 1.888.386.7637.
44
Flash Flood, Cibola
- When
- July 25, 3:45 PM MST to 5:00 PM MST
- Where
- Cibola County, 3.93 mi N of Milan to 3.19 mi NNE of Milan
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 35.236, -107.902
Heavy rain eroded the smaller of two uranium tailing piles at the Homestead/Barrick Gold former mill site. A wall of water 80 to 100 yards wide flooded the four subdivisions. Ralph Card, Sundowner, Thunderbird and Malapais roads were flooded and several other roads in the area had high water. Residents of the four subdivisions likened their front and back yards to lakes with water up to 18 inches deep.
Flash Flood, San Juan
- When
- July 25, 5:45 PM MST to 10:00 PM MST
- Where
- San Juan County, 0.83 mi NW of Cedar Hill to 1.32 mi NW of Cedar Hill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.938, -107.891
Cox Canyon Bridge on County Road 2900 just southwest of Cedar Hill collapsed. Officials say the bridge collapsed because water running down the canyon hit the bridge at an angle and the eddy it created, ripped out the structure's support. The residents of about 100 homes were left stranded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Maryland, July 25, 20102 deaths · $373,000 · 78 kt wind · 72 events
- Damaging Winds in Virginia, July 25, 20101 death · $232,000 · 70 kt wind · 44 events
- Hail and Damaging Winds in Pennsylvania, July 25, 20101 death · $125,000 · 1.25 in hail · 29 events
- Damaging Wind and Lightning Strikes in Alabama, July 25 to 26, 20101 death · 4 injured · $58,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in West Virginia, July 25, 20101 death · $107,000 · 50 kt wind · 7 events
- Tornado and Hail in New York, July 25, 20107 injured · $196,000 · EF1 · 28 events
- Lightning Strike and Heavy Rain in Florida, July 25, 20101 death · 2 events
- Excessive Heat in Washington, July 25 to 26, 20101 death · 2 events
- Rip Current in Michigan, July 25, 20101 death · 1 event
- Flash Flooding and Hail in Arkansas, July 25 to 27, 2010$344,000 · 1 in hail · 21 events
- Flash Flooding and Damaging Wind in Louisiana, July 25, 2010$706,000 · 60 kt wind · 3 events
- Flooding in Iowa, July 25 to 31, 2010$625,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235637, 235644.